Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 2, NWS Portland, OR

March 6, 2016

NWS Portland, OR issued this wind advisory at Mar 6, 2016, 10:30 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2016, 10:30 PM PST (06:30 UTC)
Expired
Mar 7, 2016, 2:00 AM PST
In force
4 hr
Issued by
NWS Portland, OR

The text

As transmitted.

541 
WWUS76 KPQR 070630
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
1030 PM PST SUN MAR 6 2016

ORZ005>007-WAZ022-039-071000-
/O.NEW.KPQR.WI.Y.0002.160307T0630Z-160307T1000Z/
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...HILLSBORO...PORTLAND...
OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...LONGVIEW...KELSO...
VANCOUVER...BATTLE GROUND...WASHOUGAL
1030 PM PST SUN MAR 6 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM PST MONDAY FOR THE CENTRAL
WILLAMETTE VALLEY...THE GREATER PORTLAND AND VANCOUVER METRO
AREAS...AND THE LOWER COLUMBIA AND INTERSTATE 5 CORRIDOR OF
SOUTHWEST WASHINGTON AND EXTREME NORTHWEST OREGON...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST MONDAY.

* WINDS: SOUTH WINDS 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* TIMING: UNTIL ABOUT 2 AM PST MONDAY.

* LOCATIONS INCLUDE: ST. HELENS...HILLSBORO...PORTLAND...OREGON 
  CITY...GRESHAM...SALEM...MCMINNVILLE...LONGVIEW...KELSO... 
  VANCOUVER...BATTLE GROUND...WASHOUGAL. 

* IMPACTS: THE WINDS MAY CAUSE TREE DAMAGE AND LOCAL POWER
  DISRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
1 follow-up statement
300 
WWUS76 KPQR 070951
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
151 AM PST MON MAR 7 2016

ORZ005>007-WAZ022-039-071100-
/O.EXP.KPQR.WI.Y.0002.000000T0000Z-160307T1000Z/
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...HILLSBORO...PORTLAND...
OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...LONGVIEW...KELSO...
VANCOUVER...BATTLE GROUND...WASHOUGAL
151 AM PST MON MAR 7 2016

...WIND ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS MORNING FOR
THE CENTRAL WILLAMETTE VALLEY...THE GREATER PORTLAND AND
VANCOUVER METRO AREAS...AND THE LOWER COLUMBIA AND INTERSTATE 5
CORRIDOR OF SOUTHWEST WASHINGTON AND EXTREME NORTHWEST OREGON...

THE WIND ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS MORNING.
WINDS HAVE DECREASED FROM THE STRONGER VALUES EARLIER OVERNIGHT.
HOWEVER...WINDS WILL CONTINUE TO BE 15 TO 25 MPH FOR A COUPLE OF
MORE HOURS THEN DECREASE EVEN MORE AROUND SUNRISE THIS MORNING.


$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Mar 6, 9:00 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 6, 9:00 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PST SUN MAR 6 2016

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL BRING A SERIES OF
DISTURBANCES ACROSS THE PACIFIC NW OVER THE NEXT COUPLE OF DAYS FOR
A CONTINUED THREAT OF SHOWERS AND THE POSSIBILITY FOR A FEW
THUNDERSTORMS. SHOWERS WILL DECREASE MONDAY EVENING WITH A BRIEF
BREAK IN PRECIPITATION MONDAY NIGHT AND TUESDAY MORNING. A SERIES OF
MOIST FRONTS WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT. MORE WET WEATHER EXPECTED NEST
WEEKEND.
&&

.SHORT TERM...WATER VAPOR PICTURES SHOWED AN UPPER TROUGH ALONG 135W
SUN EVENING...WITH A NUMBER OF SMALLER SHORTWAVES AND VORT MAXES
EMBEDDED IN THE MAIN TROUGH. WITH THE NUMEROUS DISTURBANCES...IT
WILL CONTINUE TO BE A CHALLENGE TO SORT THESE OUT AS TO WHICH WILL
IMPACT THE AREA MOST SIGNIFICANTLY OVER THE NEXT FEW DAYS. MODELS
HAVE STRUGGLED IN HANDLING THESE SYSTEMS AS WELL.

THE MOST IMMINENT OF THESE WAVES FOR THE FORECAST AREA IS A VORT MAX
LIFTING QUICKLY N UP THE OREGON COAST THIS EVENING. A COMPACT
SURFACE LOW THAT HAS MOVED N UP THE S OREGON COAST THIS EVENING
APPEARS TO BE WEAKENING. GIVEN ITS TRACK N THUS FAR THIS
EVENING...EXPECT THE LOW TO LOSE DEFINITION AS IT SHIFTS INLAND ON A
NNE TRACK TONIGHT. WITH THE LOW WEAKENING SOME GUSTY WINDS ARE STILL
POSSIBLE LATE THIS EVENING...BUT THE THREAT FOR STRONGER WINDS
APPEARS TO BE MINIMAL. THE MAIN AREA OF RAIN APPEARS TO BE
ASSOCIATED WITH THE UPPER WAVE...AND SHOULD CONTINUE TO LIFT N INTO
W OVERNIGHT. A COOL AND UNSTABLE WESTERLY FLOW FOLLOWS THE
SYSTEM...BRINGING SHOWERS LATER TONIGHT INTO MON. MODEL SOUNDINGS
INDICATE INSTABILITY DEEP ENOUGH TO CARRY A MENTION OF THUNDER
THROUGH MON OVER THE COAST AND COASTAL WATERS. AS DIURNAL SURFACE
WARMING KICKS BACK IN MON AS COOLER AIR ALOFT MOVES IN...BRINGING
CHANCES FOR THUNDER TO INLAND AREAS BY MIDDAY MON. SNOW LEVELS
APPEAR LIKELY TO REMAIN NEAR PASS LEVELS TONIGHT...THEN FALL A
LITTLE MON AS THE TROUGH MOVES ACROSS.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...SHOWERS WILL DECREASE
MONDAY NIGHT AS WEAK (AND BRIEF) RIDGING MOVES OVER THE REGION.
CLEARING OVERNIGHT MAY LEAD TO SOME PATCHY FOG IN THE INTERIOR
VALLEYS EARLY TUESDAY MORNING. THE WINDS MAY PROVIDE ENOUGH MIXING
TO PREVENT WIDESPREAD FOG...BUT PATCHY FOG IS LIKELY.

THE NEXT FRONT WILL BRING RAIN TO THE COAST EARLY TUESDAY
AFTERNOON...PUSHING INLAND LATE IN THE AFTERNOON. THIS FRONT WILL
GENERATE GUSTY WINDS ALONG THE COAST IN THE EVENING...BUT DO NOT
ANTICIPATE THE NEED FOR ANY WIND WARNINGS. THERE IS A FAIR AMOUNT OF
MOISTURE WITH THIS FRONT AND EXPECT 0.75 TO 1 INCH OF RAIN FOR THE
HIGHER TERRAIN AND COASTAL AREAS FROM TUESDAY AFTERNOON THROUGH EARLY
WEDNESDAY MORNING. THE PRECIPITATION WILL LIKELY MOVE INLAND BEFORE
THE SNOW LEVELS RISE VERY MUCH AND THE CASCADES MAY GET A 3 TO 7
INCHES OF SNOW.

A LOW APPROACHING FROM THE SOUTHWEST WILL BRING A WARM FRONT FROM
SOUTH TO NORTH ACROSS THE AREA WEDNESDAY. THERE WILL NOT BE MUCH OF A
BREAK IN PRECIPITATION BETWEEN THE TUESDAY FRONT AND THE WEDNESDAY
ONE. THERE IS MUCH MORE MOISTURE AVAILABLE WITH THIS FRONT AND THE
RAIN WILL LIKELY BE HEAVY AT TIMES. HEAVY RAIN WILL LIKELY CAUSE
RISES IN LOCAL RIVERS AND STREAMS. THE SNOW LEVELS WILL RISE WITH THE
WARM FRONT AND SHOULD BE WELL ABOVE THE CASCADE PASSES WEDNESDAY
AFTERNOON. THERE IS POTENTIAL FOR THIS LOW TO GENERATE STRONG SOUTH
WINDS ALONG THE COAST WEDNESDAY AFTERNOON AND EVENING. TJ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS. WEDNESDAY
NIGHT THROUGH SUNDAY...A STRONG LOW PRESSURE WILL DRAG A MOIST COLD
FRONT ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY. SNOW LEVELS
WILL LOWER DOWN TO THE CASCADE PASSES BEHIND THE FRONT THURSDAY
EVENING AS AN UPPER LEVEL TROUGH CONTINUES SHOWERS THURSDAY NIGHT
AND FRIDAY. A LARGE UPPER LEVEL TROUGH OVER THE NE PACIFIC WILL
SUPPORT A PROGRESSIVE WEATHER PATTERN WITH RAIN AND MOUNTAIN SNOW
THE DOMINANT WEATHER FOR NEXT WEEKEND. TJ

&&

.AVIATION...A 995MB LOW PRESSURE IS CURRENTLY MAKING LANDFALL
BETWEEN KONP AND KTMK. THIS SYSTEM WILL MOVE NORTHEASTWARD AND
BRING A SURGE OF 20 TO 35 KT SOUTHERLY WIND GUSTS TO THE
WILLAMETTE VALLEY TAF SITES. A SHOWERY UNSTABLE AIRMASS WILL THEN
SPREAD BACK INTO THE REGION AND BRING PREDOMINANTLY VFR CONDITIONS
THROUGH 06Z TUESDAY. THERE MAY BE SOME BRIEF PERIODS OF MVFR
CONDITIONS...PARTICULARLY NEAR 12Z MONDAY FOR SOME OF THE INTERIOR
TAF SITES.

KPDX AND APPROACHES...A LOW PRESSURE PUSHING INLAND WILL BRING A
SURGE OF SOUTH WINDS BETWEEN 07Z AND 10Z MONDAY WITH PERHAPS A
BRIEF PERIOD OF MVFR CONDITIONS BETWEEN 10Z AND 15Z MONDAY.
OTHERWISE...A SHOWERY UNSTABLE AIRMASS SHOULD LEAD TO
PREDOMINANTLY VFR CONDITIONS THROUGH 06Z TUESDAY. /NEUMAN

&&

.MARINE...A 995MB LOW PRESSURE MOVING NORTHEASTWARD ALONG THE
OREGON COAST IS ABOUT TO MAKE LANDFALL BETWEEN PACIFIC CITY AND
NEWPORT. GALE FORCE WIND GUSTS OF 35 TO 40 KT CAN BE EXPECTED
THROUGH APPROXIMATELY 10 PM ACROSS THE CENTRAL OREGON INNER WATERS
BEFORE WINDS BEGIN TO RELAX. BUILDING HIGH PRESSURE WILL ALLOW
WINDS TO SUBSIDE BELOW 20 KT LATER TONIGHT. GIVEN THE WINDS DUE TO
THE AFOREMENTIONED LOW PRESSURE...EXPECT SEAS TO BUILD INTO THE 16
TO 18 FT RANGE TOWARDS MIDNIGHT BEFORE GRADUALLY DROPPING A COUPLE
OF FEET MONDAY.

THE NEXT FRONT WILL LIKELY BRING GALE FORCE WIND GUSTS OF 35 TO 40
KT LATE TUESDAY BEFORE A MORE SIGNIFICANT STORM SYSTEM LOOKS TO
IMPACT THE REGION WEDNESDAY. STORM FORCE WIND GUSTS OF 50 KT AND
SEAS IN EXCESS OF 20 FT APPEAR INCREASINGLY LIKELY WITH THIS
STORM.

ADDITIONAL STORM SYSTEMS APPEAR ON TAP FOR LATER IN THE WORK WEEK
AND NEXT WEEKEND...LIKELY KEEP SEAS IN AT LEAST THE TEENS FOR THE
FORESEEABLE FUTURE. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
     60 NM.WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM PST MONDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
     60 NM.WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM PST
     MONDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:53 PM PSTGale WarningPQR3 hr
Mar 7, 3:13 AM PSTSmall Craft Advisory for WindsPQR6 hr
Mar 7, 2:26 PM PSTGale WarningPQR12 hr
Mar 7, 2:26 PM PSTStorm WatchPQR24 hr

Nearby

Wind Advisories in Oregon, 2016Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.